Alert archive / Kansas / Special Weather Statements in 2025

Special Weather Statement, NWS Dodge City, KS

April 24, 2025Trego County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 24, 2025, 10:10 PM CDT for Trego County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 10:10 PM CDT (03:10 UTC)
Expired
Apr 24, 2025, 11:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Trego County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS83 KDDC 250310
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1010 PM CDT Thu Apr 24 2025
 
KSZ030-031-250400-
Trego KS-Ellis KS-
1010 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TREGO AND WEST CENTRAL
ELLIS COUNTIES THROUGH 1100 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This strong thunderstorm will be near...
  Trego Center around 1015 PM CDT.

Other locations in the path of this storm include Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3872 9988 3886 10003 3911 9991 3897 9934
TIME...MOT...LOC 0310Z 227DEG 16KT 3885 9989 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 24, 6:25 PM CDT, 3 hours 45 minutes earlier. Its key messages:

  • There is a 50-70% chance for strong to severe thunderstorms tonight.
  • Unseasonably cool temperatures expected Friday.
Area forecast discussion, Apr 24, 6:25 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- There is a 50-70% chance for strong to severe thunderstorms
  tonight.

- Unseasonably cool temperatures expected Friday.

&&

.UPDATE...
Issued at 625 PM CDT Thu Apr 24 2025

**MESOSCALE DISCUSSION**

23z surface observations show an outflow boundary just north of the
highway 50 corridor with dewpoints to the south of the boundary
still in the mid to upper 50s.  The most prominent storms continue
to be the supercells along the Kansas-Oklahoma border mainly in
Clark county where reports of golfball sized hail have been
recorded.  0-6 km shear values have increased to around 30 kts and
MUCAPE values are around 2000 J/kg.  Hodograph soundings indicate
good lower level shear with slight backing in the mid levels which
would suggest hail sizes should not reach larger than tennis balls
at this point.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Apr 24 2025

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains. Near the surface, an area of low pressure
remains anchored in extreme southeast Colorado with an attendant
frontal boundary extending northeast through western Kansas.

Thunderstorm chances (50-70%) pick up again late this
afternoon/early evening with a similar setup to yesterday as the
SREF indicates a weak/compact upper level shortwave perturbation
ejecting northeast out of the Southern Rockies into the Western High
Plains early in the period. Meanwhile, a larger scale upper level
shortwave trough swinging east through the Upper Midwest into the
Great Lakes Region will help nudge the aforementioned frontal
boundary southward across southwest Kansas into northern Oklahoma
later this evening/overnight. Near the surface, a prevailing
southeasterly upslope flow will reinforce a moist airmass across
central/southwest Kansas with surface dewpoints holding generally in
the mid/upper 50s(F) to the lower 60s(F), supporting reasonable
instability with MUCAPE values upward of 1500 to 2000 J/kg. With
sufficient instability within a zone of steepening mid-level lapse
rates thunderstorm development is expected this afternoon as H5
vort maxima begin to kick out across the Western and Southern
High Plains, interacting with a dryline attendant to the surface
low in southeast Colorado and subsequent stalled boundary in
western Kansas as suggest by CAMs, not to mention any remnant
outflow boundaries from lingering morning convection. The focus
for storm development then shifts southward toward the Oklahoma
border through the evening hours in conjunction with the quasi-
stationary boundary beginning to shift south. The best chance
for storm development is expected to be across central/south
central Kansas and eastern portions of southwest Kansas where
the HREF shows a 30-50% probability of 6-hr QPF exceeding 0.25
of an inch by late this evening with storms potentially lingering
well into Friday morning.

Increased rain chances (60-80%) return Friday night/early Saturday
as medium range ensembles indicate a southwesterly flow aloft
returning across the Western High Plains in wake of a ridge axis
shifting east into the Central Plains. Departing surface high
pressure through the Upper Midwest will set up a east-southeasterly
upslope flow across the high plains of eastern Colorado/western
Kansas with a projected frontal boundary extending generally across
the Texas Panhandle northwest into southeast Colorado. With
sufficient moisture return providing increased instability, diurnally
driven thunderstorm development is expected in vicinity of the
frontal boundary with storms then spreading northeast into southwest
Kansas late Friday night into Saturday morning. This is supported
by the latest NBM painting a widespread 20-30% probability for
12-hr QPF exceeding 0.25 of an inch by early Saturday afternoon.

Near seasonal temperatures are forecast tonight as a weak frontal
boundary sinks slowly south through west central Kansas and portions
of southwest/central Kansas by daybreak Friday. With the HREF
indicating a 40-60% probability of temperatures dropping below 50F
in west central Kansas to a 20-40% probability of falling below 55F
in south central Kansas, look for lows in the upper 40s(F) to the
mid-50s(F). Unseasonably cool temperatures are likely Friday as
cooler air filters into western Kansas behind a cold front dropping
south into the Texas Panhandle/western Oklahoma, lowering H85
temperatures down to near 5C in extreme southwest Kansas to around
12C in south central Kansas. The HREF shows a 40-60% probability of
temperatures climbing above 55F out near the Colorado border to a
90% probability of temperatures nudging above 60F in south central
Kansas, so look for afternoon highs only up into the 50s(F) out west
to the lower 60s(F) farther east, especially if expected early
morning low level stratus lingers. A warming trend is then expected
through the weekend as departing surface high pressure returns a
southerly flow to western Kansas.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 605 PM CDT Thu Apr 24 2025

Scattered afternoon convection will increase in coverage across
southwest Kansas through 04z as a surface boundary, currently
near Hays and between Garden City and Dodge City, moves south
toward the Oklahoma border. Southeasterly winds at 10 to 15
knots will shift to the northeast once the boundary moves
south. Based on the latest short term models, there is a greater
than 70% chance that ceilings will fall below 1000 feet AGL
once this surface boundary passes between 06z and 12z Friday.
Once these low clouds spread into the terminal area, they are
expected to persist through 18Z Friday, with a gradual
improvement to MVFR category between 18Z Friday and 00Z
Saturday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Tatro
DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 24, 4:45 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
445 AM CDT Thu Apr 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
445 AM CDT Thu Apr 24 2025 /345 AM MDT Thu Apr 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms this afternoon and
evening across southwest Kansas. Very large hail is the primary
concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance of severe thunderstorms Sunday evening
across western Kansas.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening,
especially along the southern tier of southwest Kansas.

In the hours before

Special weather statement, Apr 24, 8:47 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
847 PM CDT Thu Apr 24 2025

KSZ031-250215-
Ellis KS-
847 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ELLIS COUNTY
THROUGH 915 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yocemento, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Yocemento and Hays around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3878 9941 3882 9952 3901 9946 3895 9927
TIME...MOT...LOC 0147Z 206DEG 15KT 3884 9944

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BENNETT
Special weather statement, Apr 24, 9:07 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
907 PM CDT Thu Apr 24 2025

KSZ030-045-250245-
Trego KS-Ness KS-
907 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
SOUTHWESTERN TREGO COUNTIES THROUGH 945 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northwestern Ness
and southwestern Trego Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3881 9983 3857 9997 3859 10017 3870 10017
      3870 10015 3887 10015
TIME...MOT...LOC 0207Z 204DEG 13KT 3864 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

UMSCHEID
Special weather statement, Apr 24, 9:12 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
912 PM CDT Thu Apr 24 2025

KSZ031-250300-
Ellis KS-
912 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELLIS COUNTY THROUGH
1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hays around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 9904 3880 9937 3892 9954 3913 9945
      3913 9943
TIME...MOT...LOC 0211Z 220DEG 16KT 3890 9940

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Apr 24, 9:39 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
939 PM CDT Thu Apr 24 2025

KSZ045-064-065-250330-
Hodgeman KS-Pawnee KS-Ness KS-
939 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES THROUGH 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ness City, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Gray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central, southwestern and west central Kansas.

&&

LAT...LON 3836 9959 3835 9958 3835 9955 3833 9947
      3805 9972 3832 9997 3842 9982
TIME...MOT...LOC 0239Z 312DEG 19KT 3833 9984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Apr 24, 9:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
953 PM CDT Thu Apr 24 2025

KSZ030-031-250345-
Trego KS-Ellis KS-
953 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ogallah around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 9955 3886 9979 3899 9996 3913 9985
      3913 9958
TIME...MOT...LOC 0252Z 227DEG 14KT 3897 9982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Apr 24, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1010 PM CDT Thu Apr 24 2025

KSZ030-031-250400-
Trego KS-Ellis KS-
1010 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TREGO AND WEST CENTRAL
ELLIS COUNTIES THROUGH 1100 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Trego Center around 1015 PM CDT.

Other locations in the path of this storm include Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 9988 3886 10003 3911 9991 3897 9934
TIME...MOT...LOC 0310Z 227DEG 16KT 3885 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:00 PM CDTFlash Flood WarningDDCClark, Comanche4 hr
Apr 24, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark21 min
Apr 24, 7:06 PM CDTSevere Thunderstorm WarningDDCHodgeman39 min
Apr 24, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Hodgeman39 min
Apr 24, 7:32 PM CDTSpecial Weather StatementDDCEdwards43 min
Apr 24, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee49 min
Apr 24, 7:46 PM CDTSpecial Weather StatementDDCClark29 min
Apr 24, 7:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman51 min
Apr 24, 8:20 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego40 min
Apr 24, 8:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa20 min
Apr 24, 8:47 PM CDTSpecial Weather StatementDDCEllis28 min
Apr 24, 9:07 PM CDTSpecial Weather StatementDDCTrego38 min
Apr 24, 9:12 PM CDTSpecial Weather StatementDDCEllis48 min
Apr 24, 9:19 PM CDTSevere Thunderstorm WarningDDCNess, Trego56 min
Apr 24, 9:39 PM CDTSpecial Weather StatementDDCHodgeman51 min
Apr 24, 9:53 PM CDTSpecial Weather StatementDDCTrego52 min
Apr 24, 10:43 PM CDTSpecial Weather StatementDDCEllis32 min
Apr 25, 12:58 AM CDTSpecial Weather StatementDDCHaskell32 min
Apr 25, 9:15 AM CDTDense Fog AdvisoryDDCClark, Finney, Ford, Grant, Gray, Haskell and 7 more4 hr

Nearby

Special Weather Statements in Kansas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.